The contraceptive pill can cause side effects – it is a known fact. But how can you see the difference between normal and more serious symptoms? Or which symptoms should eventually disappear and what does it mean that you should consider changing pill? Dr. Louisa Draper, medical director of the online medical network Zava, has all the reassuring information you need. "Although most side effects do not cause permanent damage and often improve after three months, some need a doctor to look closely," she explains.

Advertisement – Read further below

This is what you need to know:

Skin changes and acne

What can happen: "The combined contraceptive pill is sometimes prescribed as a way to treat and control acne," says Dr. Draper. "However, acne can be caused by a surge in hormone levels, so it is not unusual for women to experience an outbreak when they start taking the contraceptive pill."When you should check it: "If your skin has not lapsed after three months, it is worth talking to your doctor to find a contraceptive and acne treatment that works for you."

acne vaccine

Getty ImagesPeopleImages

      Changes in mood and low libido

      What can happen: The pill can cause a disturbance of mood, as well as reduced libido, which is thought to affect up to 15% of women on certain types of pills. "Depending on the mood swings, a pill with less progesterone or a regimen with fewer hormone-free intervals may suit you better, but it is essential that you contact your doctor to ensure that your regimen is personal for you," explains the expert.When you should check it: "Although many women attribute mood changes to their pill, I would always advise women who experience changes in their mood to seek medical advice, to rule out other causes," states Dr. Draper. It is best to do this earlier than later, so call your doctor if you do not feel well emotionally.

      Unusual bleeding

      Advertisement – Read further below

      What can happen: "Some women experience recognizing periods or changes in the pattern of their bleeding, depending on the type of pill, especially during the first three months of taking a contraceptive pill while your body adjusts to the hormones." , explains the doctor.When you should check it: "If the bleeding continues, talk to your doctor about any changes that can be made and other causes to be ruled out.There are so many different types of pills and there are even new ways to take pills that can help these symptoms so there is no reason why difficult bleeding should affect your life. "

      Everything you need to know about the side effects of the contraceptive pill

      Getty Images

      Headache, nausea and dizziness

      What can happen: If you suffer from headache, nausea, or dizziness, it may be related to how and when you take the pill. "You could make sure that you do not take the pill on an empty stomach to reduce the risk of these symptoms," says Dr. Draper, who adds: "It is best to take your pill at the same time each day, and after dinner or with a snack can also help to prevent some of these side effects. "When you should check it: "These symptoms are especially prevalent in the early stages of taking the pill, "says the doctor, so perhaps visit a medical expert if it continues for the first few weeks.

      Chest feeling

      What can happen: "The swelling or discomfort of the breast usually disappears after a few weeks and is normally no cause for anxiety, "assures Dr Draper. Discomfort at a low level can usually be remedied by switching to a pill with less estrogen or by using the pill with fewer hormone-free intervals, because these side effects appear to be worse in some patients. "

      Advertisement – Read further below

      Advertisement – Read further below

      When you should check it: "If you notice a lump or nipple changing, or if you have severe pain, I advise you to talk to a doctor as this may be a sign of a more serious condition, "the expert suggests.

      Everything you need to know about the side effects of the contraceptive pill

      Getty ImagesRyanKing999

      More serious symptoms

      What can happen: One of the most serious risks of the contraceptive pill is a blood clot because its effects are potentially very dangerous. "Some of the symptoms women should be vigilant about are migraines, painful swelling in the legs, sudden chest pain, persistent dizziness or fainting, jaundice or difficulty in breathing," explains Dr. Draper. "These symptoms are rarebut can indicate severe and urgent conditions such as a blood clot, a problem with your liver or high blood pressure. "When you should check it: "If you experience any of these symptoms, it is essential to get medical attention as soon as possible, "the doctor urges.Follow Cat on twitter.